Q:

Is it true that the birth control implant can cause mood swings and acne? What should I know about the implant?

Edit Question Flag as Scandalous Question
A:

Answers (8)

EXPERT
Melicia Escobar, MSN, CNM (Certified Nurse Midwife) answered
The method of birth control that can be implanted under the skin is called Implanon or Nexplanon. It contains only progestin which is a hormone that makes it effective by preventing ovulation and thickening cervical mucous. It is a highly effective method because it's always on board. AND, it lasts for up to three years!

Like any hormonal contraceptive option, there are side effects and risks. When the implant has been researched, 13.5% of users report increase in acne and less than 10% of users report an impact on their emotions (like mood swings). If it is already in place and you are experience these or any other new minor symptoms, I would give it six months before you talk to your GYN provider about making a switch. Call your GYN provider immediately if you experience any ACHES:
  • (A) severe abdominal pain.
  • (C) severe chest pain.
  • (H) severe headaches.
  • (E) severe extremity (leg/arm) pain.
  • (S) changes in sight.
If you're considering getting the implant, I recommend consulting with your GYN provider to make sure that you do not have any conditions that would make it unsafe for you. I would also recommend checking out bedsider.org for a closer look at the implant's benefits (including lighter periods and help with PMS). There, you can compare the implant with the other options so that you may have a more informed conversation with your provider.
More On ChickRx:
EXPERT
Evelyn Resh MPH,CNM (Certified Sexuality Counselor & Nurse-Midwife) answered
Before I recommend a progesterone-only method of birth control to any patients, I always ask them if they have ever had any problems with depression in the past, are depressed at present, or if any relatives have a significant history of depression. If their answer is "yes," I am very hesitant to prescribe a progesterone-only birth control method, such as Implanon. In general, Progesterone is NOT a mood-friendly hormone and it can give have a side-effect of mood-swings such as you're describing. If you have noticed this since having the Implanon implanted, I suggest you reflect on the events in life since having it impanted. If you cannot identify any thing(s) that could lead to a dramatic increase in stress level - such as a death of a loved one, a big move, or a new job - then I would have the Implanon removed. See how you feel after a month while using condoms in the meantime. The, start back on another type of birth control that isn't just progesterone.
More On ChickRx:
floggunmollie answered
I haven't experienced any mood swings, and my monthly mild acne actually has improved. If anything,my PMS is better. Less of a chance to snap at something minor, overall I am over the moon happy with my implant! The worst part was the bruising on my arm when it was inserted. More than worth it to not have to remember to take a pill everyday.
More On ChickRx:
kahmann answered
I've had mine for 8 months now, and I haven't experienced any significant mood swings. My period stopped after 3 months and I haven't had any weight gain problems like with other birth control options. One odd symptom I experienced was mild hair loss that has improved over time. Switching to this birth control option has totally changed my life for the better!
More On ChickRx:
Anonymous answered
I've been using Implanon for a year and a half now. I was at first satisfied with how things were going I didn't experience weight gain or any irregular periods, or periods at all. But as of a few months ago I get severe headaches and my period has been on going for over 2 months. I'm thinking about getting it removed but have yet to decide on a new form of BC because all pills change my mood for the absolute worst. 
More On ChickRx:
Gizmos mom answered
I'm on implanon for nearly two months and I'm making my partners life a living hell!! The relationship is complicated anyway but since iv got the implant I snap so easily and the littlest of things bother me ! I don't know whether to take it out or not will it settle down ? I'm a mess! And slight bleeding every day with the past 2 weeks! I think getting implanon inserted was the worst mistake of my life if I keep going on the way I am ! 
More On ChickRx:
megancranage commented
I definitely recommend getting it removed!! I've had awful mood swings and side effects like yours to the point where my boyfriend broke up with me because of it!
Cyndyx3 answered
I'm near the end of my second implanon/nexplanon so that's close to 6 years of this birth control,  everyone's body acts differently but I've never had any acne or mood swing issues while on this birth control.
More On ChickRx:
Anonymous answered
I've been on this for a month now, and I have had terrible mood swings since it got put in. I have gotten so angry that I am having to hold myself back from literally attacking my bf. Other times I will be crying out of the blue. I didn't have mood swings like this when I was pregnant! I can't believe this. 
More On ChickRx: